Minnesota, 2015Hail and Damaging Winds in Minnesota, June 27, 2015
June 27, 2015 · NWS MPX · 7 events in 1 county or zone
During the afternoon of Saturday, June 27th, a weak surface low moved southward across eastern North Dakota while a strong disturbance moved southward enhancing the instability and wind shear across western Minnesota. Several severe storms moved southward along the Minnesota, North Dakota border, and produced severe wind gusts, wind damage and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon of Saturday, June 27th, a weak surface low moved southward across eastern North Dakota while a strong disturbance moved southward enhancing the instability and wind shear across western Minnesota. Several severe storms moved southward along the Minnesota, North Dakota border, and produced severe wind gusts, wind damage and large hail. The local emergency manager indicated that the majority of Lac Que Parle county was impacted east of Highway 75 and north of Highway 40, about 7-8 miles wide by 18 miles long. Townships affected include Agassiz, Perry, Lake Shore North and South, Madison, Hantho and Cerro Gordo. Wind damage was also reported in Bellingham, Dawson and Boyd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 27, 6:22 PM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 27, 6:22 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
722 PM CDT SAT JUN 27 2015
.UPDATED FOR 00Z AVIATION DISCUSSION...
ISSUED AT 712 PM CDT SAT JUN 27 2015
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 328 PM CDT SAT JUN 27 2015
THE PRIMARY FORECAST CONCERN IS CONVECTION TONIGHT AND
SUNDAY...AS A SHORTWAVE TROUGH PIVOTS FROM SOUTHERN MANITOBA
ACROSS THE UPPER MS RIVER VALLEY.
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE AFOREMENTIONED
TROUGH WILL CONTINUE TO DEVELOP ACROSS EASTERN SD AND NORTHWESTERN
MN THIS AFTERNOON. HIRES MODELS BRING SAID ACTIVITY INTO THE
NORTHWEST PART OF THE FORECAST AREA /ALEXANDRIA/ AROUND 03Z...THEN
HAVE IT REACHING THE MN/WI BORDER AROUND 07Z. THE INTENSITY OF THE
STORMS DECREASES AS THE LINE PROGRESSES SOUTHEAST...AND EXPECT IT
TO BE MORE OF A BROKEN NATURE BY THE TIME IT REACHES EAST CENTRAL
MN /TWIN CITIES/. THE THREAT FOR SEVERE WEATHER WILL PRIMARILY BE
RESTRICTED TO THE FAR NORTHWEST CWA /NEAR KAXN/ WHERE INSTABILITY
AND SHEAR PARAMETERS ARE GREATER.
AS THE SHORTWAVE PIVOTS INTO THE AREA OVERNIGHT AND SUNDAY...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO
POSSIBLE. ATTENDANT WIDESPREAD CLOUD COVER AND MARGINAL SHEAR WILL
LIMIT THE POTENTIAL FOR SEVERE STORMS...AND ALSO LIMIT HEATING ON
SUNDAY...ESPECIALLY OVER WEST CENTRAL WI WHERE LOW 70S ARE
FORECAST. THE REMAINDER OF THE AREA SHOULD SEE UPPER 70S TO LOWER
80S.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 328 PM CDT SAT JUN 27 2015
THE NORTHWEST FLOW WILL NOT BUDGE THROUGHOUT THE ENTIRE LONG TERM
FORECAST...LEAVING SMALL AND LOW CONFIDENCE THUNDERSTORM CHANCES
NEXT WEEK AS WAVE AFTER WAVE SLIDE ACROSS THE UPPER MIDWEST. THE
FIRST SUCH WAVE SUNDAY WILL BE TAKING STORM ACTIVITY WITH IT EARLY
SUNDAY EVENING. AFTER A LULL FOR MOST OF SUNDAY NIGHT...ANOTHER
UPPER DISTURBANCE WILL SAG SOUTH ACROSS MN/WI MONDAY. FAIRLY
WIDESPREAD THUNDERSTORM DEVELOPMENT IS EXPECTED BY AFTERNOON
ACROSS ERN MN AND WRN WI DUE TO MODERATE INSTABILITY AND AN
UNCAPPED ENVIRONMENT. LITTLE WIND SHEAR WILL FOSTER NON-SEVERE
MULTICELLS/CLUSTERS WITH POTENTIAL FOR PERHAPS SOME GUSTY WINDS
AND OUTFLOWS WHICH MAY CONTRIBUTE TO ADDITIONAL DEVELOPMENT.
INSTABILITY DROPS OFF TO THE WEST ACROSS WRN/SRN MN...AND STORMS
ARE FORECAST TO BE MUCH MORE ISOLATED THERE. HIGHS WILL BE HELD
BACK SOME ACROSS THE EAST WHERE STORM ACTIVITY WILL BE MOST
WIDESPREAD...BUT MID TO UPPER 80S ARE CERTAINLY POSSIBLE WEST
WHERE 925 MB TEMPS INCREASE TO AROUND +25C. STORMS WILL DIMINISH
QUICKLY MONDAY EVENING WITH THE LOSS OF DAYTIME HEATING.
MONDAY NIGHT AND TUESDAY MORNING LOOK DRY WITH HIGH PRESSURE OVER
THE NORTHERN GREAT LAKES. COULD SEE AREAS OF FOG MONDAY NIGHT AS
WINDS DECOUPLE AND CROSSOVER TEMPS ARE REACHED LATE. LOCALLY DENSE
PATCHES ARE LIKELY IN AREAS THAT EXPERIENCE RAIN THE AFTERNOON
BEFORE.
THE NEXT CHANCE FOR STORMS ARRIVES LATE TUESDAY OR TUESDAY NIGHT
ALONG A STALLED BOUNDARY FROM THE NORTHERN PLAINS TO THE MID
MISSISSIPPI VALLEY. THIS WILL BE THE AREA MOST LIKELY TO SEE
STORMS FOR MUCH OF THE MIDDLE AND LATTER PARTS OF THE WEEK AS
THERE IS NO EVIDENCE OF BUILDING THE RIDGE EASTWARD INTO THE
WEEKEND.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 712 PM CDT SAT JUN 27 2015
MAIN THREAT IS THE THUNDERSTORMS THAT WILL MOVE THROUGH THE REGION
OVERNIGHT. THESE STORMS WILL BE STRONGEST IN WESTERN MN...AND
WEAKEN AS THEY MOVE EASTWARD OVERNIGHT. SOME REDEVELOPMENT IS
POSSIBLE SUNDAY AFTERNOON ACROSS FAR EASTERN MN AND WESTERN WI.
CONFIDENCE IS INCREASING THAT CONDITIONS WILL STAY VFR OVERNIGHT
WITH THE NORTHWEST WINDS AND MODELS SHOWING LESS CLOUD
DEVELOPMENT.
KMSP...
STORMS IN WESTERN MN WILL WEAKEN AS THE MOVE EAST...SO HAVE LEFT
THUNDER OUT OF THE TAF AT MSP. THE MAIN CHALLENGE WAS TRYING TO
TIME THE WIND SHIFT FROM SOUTHWESTERLY TO NORTHWESTERLY. USED
FORECAST MODELS...BUT MOVED UP THE TIMING BASED ON A LINEAR
EXTRAPOLATION OF THE CURRENT WIND SHIFT. SUNDAY WILL HAVE GUSTY
NORTHWEST WINDS AND PERHAPS A FEW AFTERNOON SHOWERS.
/OUTLOOK FOR KMSP/
MON...VFR WITH -TSRA POSSIBLE. WINDS NNW 5-10 KTS.
TUE...VFR. WINDS NE 5-10 KTS.
WED...VFR WITH -TSRA POSSIBLE. WINDS E 5-10 KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
SHORT TERM...LS
LONG TERM...BORGHOFF
AVIATION...JRB
Hazardous weather outlook, Jun 27, 11:37 AM CST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1237 PM CDT SAT JUN 27 2015
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
281745-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1237 PM CDT SAT JUN 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL DEVELOP ACROSS EASTERN NORTH DAKOTA AND
NORTHWESTERN MINNESOTA THIS AFTERNOON...AND ADVANCE SOUTHEAST
THROUGH WEST CENTRAL MINNESOTA THIS EVENING...AND EVENTUALLY INTO
WISCONSIN EARLY SUNDAY MORNING. SEVERE WEATHER IS POSSIBLE ACROSS
WEST CENTRAL MINNESOTA THIS EVENING. LARGE HAIL AND DAMAGING
WINDS WILL BE THE THREATS WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY INTO
MONDAY...PRIMARILY ALONG AND EAST OF INTERSTATE 94. ADDITIONAL
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE
OUTLOOK AREA THROUGHOUT MUCH OF THE UPCOMING WEEK. THE THREAT FOR
SEVERE WEATHER FOR ANY GIVEN PERIOD APPEARS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT
OVER WEST CENTRAL MINNESOTA.
In the hours before
Special weather statement, Jun 27, 8:14 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
914 PM CDT SAT JUN 27 2015
MNZ049-280300-
STEARNS-
914 PM CDT SAT JUN 27 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STEARNS COUNTY...
AT 914 PM CDT...A STRONG THUNDERSTORM WAS NEAR ALBANY...OR 16 MILES
WEST OF ST. CLOUD...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ST. CLOUD...SARTELL...WAITE PARK...ST. JOSEPH...COLLEGEVILLE...
ALBANY...AVON...HOLDINGFORD...FREEPORT...FARMING...NEW MUNICH AND ST
WENDEL.
THIS INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 138 AND
172.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4572 9423 4568 9419 4562 9421 4556 9415
4551 9414 4550 9415 4547 9411 4555 9475
4574 9478
TIME...MOT...LOC 0214Z 280DEG 25KT 4566 9451Hail, Lac Qui Parle
- When
- June 27, 8:30 PM CST to 8:45 PM CST
- Where
- Lac Qui Parle County, 4.07 mi NW of Louisburg to 5.25 mi SE of Louisburg
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 45.206, -96.246
A swath of large hail, the largest being ping pong ball size, occurred in an area between the Lac Qui Parle, and Big Stone County line, southeast toward the town of Cerro Gordo. The combination of hail and wind caused considerable damage to the row crops in this area as well as substantial building/property damage. It was also indicated that an estimated 10,600 acres of soybeans were likely destroyed and another 10,600 acres were damaged.
Thunderstorm Wind, Lac Qui Parle
- When
- June 27, 8:30 PM CST to 8:45 PM CST
- Where
- Lac Qui Parle County, 4.07 mi NW of Louisburg to 5.25 mi SE of Louisburg
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.206, -96.246
The local emergency manager received damage reports in areas east of Highway 75, and north of Highway 40 as a severe storm moved through. The following are some of the reports received: one hog barn destroyed, 13 power poles broken, 3 grain bins damaged, one hoop barn damaged, one machine shed damaged, one 5th wheel livestock trailer destroyed, numerous windows broken, and house siding damaged.
Thunderstorm Wind, Lac Qui Parle
- When
- June 27, 8:35 PM CST
- Where
- Lac Qui Parle County, 0.6 mi ENE of Bellingham to 1.19 mi NE of Bellingham
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.134, -96.289
Large tree branches and power outages occurred in the town of Bellingham.
Thunderstorm Wind, Lac Qui Parle
- When
- June 27, 8:54 PM CST
- Where
- Lac Qui Parle County, 0.69 mi N of Madison Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.990, -96.180
Thunderstorm Wind, Lac Qui Parle
- When
- June 27, 8:58 PM CST
- Where
- Lac Qui Parle County, 0.49 mi E of Dawson to 1.25 mi ENE of Dawson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.930, -96.060
Several large tree branches were blown down in Dawson.
Thunderstorm Wind, Lac Qui Parle
- When
- June 27, 9:14 PM CST
- Where
- Lac Qui Parle County, 1.69 mi NW of Boyd
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.870, -95.920
A measured wind gust of 56 knots occurred northwest of Boyd.
Hail, Lac Qui Parle
- When
- June 27, 9:17 PM CST
- Where
- Lac Qui Parle County, 3.92 mi W of Boyd
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.850, -95.980
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Maryland, June 27 to 28, 20152 deaths · $30,000 · 24 events
- Flash Flooding and Hail in New Mexico, June 27, 20151 death · 3 injured · $225,000 · 1.25 in hail · 9 events
- Lightning Strike in Arizona, June 27, 20151 death · 7 injured · 1 event
- Flash Flood in Texas, June 27, 20151 death · 1 event
- Damaging Winds in Florida, June 27 to 30, 2015$467,000 · 70 kt wind · 80 events
- Tornadoes and Hail in North Dakota, June 27, 2015EF2 · 54 events
- Tornadoes in Maryland, June 27, 2015$513,000 · EF1 · 3 events
- Tornadoes and Damaging Winds in North Carolina, June 27, 2015$91,000 · EF1 · 9 events
- Tornado and Flash Flood in North Carolina, June 27, 2015$35,000 · EF1 · 15 events
- Flood in Michigan, June 27, 2015$100,000 · 1 event
- Damaging Winds in Georgia, June 27 to 30, 2015$24,000 · 65 kt wind · 24 events
- Flash Flooding and Lightning Strikes in Texas, June 27 to 28, 2015$55,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576593, 576596, 576579, 576581, 576580, 576582, 576578.